Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (20)

1 - 20 of 20 WebM&M Case Studies
Annie Yang, PharmD, and Lewis Nelson, MD| September 1, 2016
Admitted for knee surgery, a man was given his medications at 10 PM, including oral dofetilide (an antiarrhythmic agent with a strict 12-hour dosing interval). In the electronic health record, "q12 hour" drugs are scheduled for 6 AM and 6 PM by default. Because the patient was scheduled to leave for the operating room before 6 AM, the nurse gave the dose at 4 AM. Preoperative ECG revealed he had severe QTc prolongation (putting him at risk for a fatal arrhythmia), and surgery was canceled.
Rita Redberg, MD, MSc| December 1, 2011
A patient with Guillain-Barré syndrome received more than the recommended number of plasmapheresis treatments. When the ordering physicians were asked why so many treatments were given, they both responded that the patient was improving so they felt that more treatments would help him recover even more.
Thomas H. Gallagher, MD| May 1, 2011
Transferred to a tertiary hospital, a child with severe swelling of the brain is found to have venous sinus thromboses and little chance of survival. Further review revealed that the referring hospital had missed subtle signs of cerebral edema on the initial CT scan days earlier, raising the question of whether to disclose the errors of other facilities or caregivers.
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS| October 1, 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Christopher Fee, MD| March 21, 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Joan M. Teno, MD, MS| April 1, 2008
Despite having a signed DNR (do not resuscitate) form, an elderly man brought to the emergency department with severe pain was rushed to the operating room for urgent abdominal aortic aneurysm repair.
Conrad V. Fernandez, MD| June 1, 2007
A healthy woman who volunteered to participate in a radiology study was notified several weeks later of a "major abnormality" discovered on her MRI. She sought further evaluation and was diagnosed with uterine cancer.
D. John Doyle, MD, PhD | August 21, 2005
Following surgery, a woman receives morphine via a patient-controlled analgesia (PCA) pump. A few hours after arriving on the floor, she is found barely breathing.
Allan Krumholz, MD| December 1, 2004
At a new patient visit, a man with seizure disorder requests a 'handicapped' license plate due to difficulty walking long distances. To his surprise, the physician explains that he needs to report his seizures to the DMV.
Daniel Mason, MD| September 1, 2004
A medical student discovers that a hospital's radiology records are accessible via Internet, without any security, and struggles with whether and to whom to report the obvious HIPAA violation.
Darrell Campbell, Jr., MD| June 1, 2004
Despite persuasion from a surgical resident that her mother's life was in danger, a patient's daughter refuses consent for surgery on her mother. This was wise, since the procedure was intended for a different patient with the same unusual surname.
Stephen G. Pauker, MD; Susan P. Pauker, MD| May 1, 2004
Owing to privacy concerns, a nurse draws the drapes on a 3-year-old child in recovery following surgery, and unfortunately does not realize the child is in distress until loud inspiratory stridor is heard.
Bryan A. Liang, MD, PhD, JD| May 1, 2004
Understanding that she may lose her life without it, a woman severely injured in a collision rejects a blood transfusion for religious reasons. However, her parents persuade the physicians otherwise, and the woman lives.
Colin F. Mackenzie, MD| March 1, 2004
Video monitors near the operating room reveal a patient's identity, and gossip spreads about a very private issue.
Arpana Vidyarthi, MD| March 1, 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.
Albert W. Wu, MD, MPH; Peter J. Pronovost, MD, PhD| January 1, 2004
A patient receiving end-of-life care, whose code status was DNR, encounters a potentially life-threatening medication error.
Marilyn Sue Bogner, PhD| July 1, 2003
Following hysterectomy, a PCA pump is mistakenly continued in a woman suffering an adverse reaction to morphine, noticed only when her respiratory status set off an alarm.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.
Sidney T. Bogardus, Jr., MD| April 1, 2003
Delirious and coagulopathic patient with subdural hematomas falls out of bed—twice!